i have been taking tri-cor and simvastatin (40mg) for several years. Over the last 8 months i stopped taking the tri-cor because insurance no longer covered it and I decreased my simvastatin to 20mg. At the same time in increased my fiber significantly (metemucil and high fiber cereal daily) and began taking one 1000mg of fish oil each day. Lost a few pounds as well, I'm 41, 5'10" and 173lbs non-smoker. I got my test results back and my total cholesterol went down from 165 on 40mg of simvastatin/tri-cor to 150 on 20mg of simvastatin only. However my triglycerides went from 93 to 210. Is that 210 level significant for a male? Any other natural suggestions on lowering this? Should I take more fish oil?
Although it's unclear how, high triglycerides may contribute to hardening of the arteries or thickening of the artery walls (atherosclerosis) — which increases the risk of stroke, heart attack and heart disease.
High triglycerides are often a sign of other conditions that increase the risk of heart disease and stroke as well, including obesity and the metabolic syndrome — a cluster of conditions that includes too much fat around the waist, high blood pressure, high triglycerides, high blood sugar and abnormal cholesterol levels.
Most doctors recommend 3 1000 MG of fish oil per day. Also, if you cut empty carbs such as sugars, breads and pastas out of your diet it will help reduce your triglycerides as well. You really want your level below 150 if possible. I am on Tricor and Vytorin, which is just simvastatin and zetia. The Tricor has lowered mine from 333 to 145. I would like to think that my diet and exercise has helped as well!
Thanks for the post, good info. Doctor wants to put me on either tri-cor, trilipix, or antara in addition to the simvastatin. Need to call my insurance to see what co-pays would be. I've really changed my diet and without taking supplements or vitamins I don't think I would be able to do much more as far as diet. I've cut fast food to maybe once a month and I watch what I eat there, no cheese or mayo on anything. Always use wheat bread and rarely eat beef. I cycle a lot in the summer but with winter here I haven't done much. I'll do some homework on the above meds and see what might work best but will go by the doctor's recommendation ultimately. Thanks again. George
There is no gracious way to say this, but the doctors prescribing both Tricor along with any type or brand of STATIN are putting their patients at risk.
Here is the "standard warning" to doctors and patients on the combined use of these two medicines:
"Concomitant HMG-CoA Reductase Inhibitors (statins)
The combined use of TRICOR and HMG-CoA reductase inhibitors (statins) should be avoided unless the benefit of further alterations in lipid levels is likely to outweigh the increased risk of this drug combination.
The combined use of fibric acid derivatives and HMG-CoA reductase inhibitors has been associated, in the absence of a marked pharmacokinetic interaction, in numerous case reports, with rhabdomyolysis, markedly elevated creatine kinase (CK) levels and myoglobinuria, leading in a high proportion of cases to acute renal failure.
Some people have dangeroulsy high triglycerides and cholesterol. Mine was: total cholesterol = 487, and triglycerides were over 2000, about 10 years ago. I have a genetic condition that causes this.
So, in spite of the risk of combining statins and fenofibrates, my GP placed me on both medicines, after consulting with his cardio doc friend.
I can't remember how long I was on these medications, but I know that I had to stop statins in general, because my body just will not tolerate them. I continued to take Tricor for quite some time. Tricor carries the very same precautions as do statins.
After a while on Tricor alone, I found out by trial and error that I had to stop Tricor for a couple of weeks to be able to walk around without general muscle aches and fatigue, or "flu-like symptoms, and then I would take it for 8 - 10 days and have to stop again.
Bottom line is that I can no longer tolerate Tricor, which drastically lowered my triglycerides from over 2000 to around 1000. Diet changes after a heart attack and stroke keep my triglycerides around 700.
I now have permanent peripheral neuropathy, as diagnosed by a neurologist, who agrees with me that the combination of these two drugs, and the continued use of Tricor alone caused this PN. I have to take 1200 mgs of Neurontin daily to control this condition. W/O this medicine, my life would be pure hell.
I did a lot of research yesterday on the combined use of statins and fenofibrates, and the use or fenofibrates alone. So I will post some links for you guys to read.
Jon, it is interesting that fenofibrates have been associated with cholelithiasis:
Fenofibrate, like clofibrate and gemfibrozil, may increase cholesterol excretion into the bile, leading to cholelithiasis. If cholelithiasis is suspected, gallbladder studies are indicated. Tricor therapy should be discontinued if gallstones are found."
I wanted to add that I do not want to scare either of you, but unless your triglycerides are really high, you should not take this combination of medicines. We are all unique in how our bodies respond to medications. It appears that I am really susceptable to certain drugs that may not affect either one of you, but the "odds" are against you, if a drug manufacturer has to disclose this warning in the prescribing information.
it just so happened I watched an online presentation by some top cardiologists last week, and they agreed that while combining gemfibrozil with statins was generally bad, combining fenofibrate with statins wasn't.
The actual full prescribing info for Tricor is at the manufacturer's website:
and that is current (and FDA approved).
It seems that the main problem was with fenofibrate and pravastatin. The level was pravastatin was greatly increased. But newer info with other statins shows no danger. Atorvastatin serum levels were actually decreased.
Jack is very correct that any individual's response can vary a lot from the norm.
> Any other natural suggestions on lowering [TG]?
I've seen studies that low carb works best, but low Glycemic Index is not that far behind.
Gemfibrozil and Tricor are both fenofibrates. The warning applies to ALL statins and Fenofibrates, not just pravastatin. The general warning:
"The combined use of TRICOR (a fenofibrate) and HMG-CoA reductase inhibitors (statins) should be avoided unless the benefit of further alterations in lipid levels is likely to outweigh the increased risk of this drug combination."
This warning, which was forced to be in the prescribing information by the FDA, takes into consideration a totally different aspect of danger from this drug combination, other than a fenofibrate, taken with one certain statin (pravastatin), causes a drastic increase in serum levels of the statin.
You totally misunderstood the online presentation, if you were not aware that Gemfibozil, like Tricor, is a brand name of a drug, in the drug class of "fenofibrates".
just to be sure that nobody gets taken in by the false notion that no fibrate can be combined with statins, here is the ongoing very large ACCORD trial which uses statins and fibrates together:
"ACCORD will continue to study the effects of intensive compared with standard treatment of blood pressure and the effects of fibrate plus statin compared with placebo plus statin."
That is from the National Institute of Health, which is in the federal government, not some outdated info from a private website like rxlist.com that is not accountable to anybody.
Fibrates plus statin are correctly used all over the place, including by the Original Poster's physician.
The giant drugmaker Abbot Labs is even developing a fibrate with a statin in a single pill.
> You totally misunderstood the online presentation, if you were not aware that Gemfibozil, like Tricor, is a brand name of a drug, in the drug class of "fenofibrates".
in actuality, anybody could take a single minute to put the word "gemfibrozil" into a search engine and see that is the name of a generic drug. Lopid is it's most common brand name.
And "fenofribrate" is not the class of drug, "fibrate" is the class. Fenofibrate is the generic name, and Tricor is the brand name put out by Abbot Labs.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.